Illinois, 2016

Damaging Winds in Illinois, July 18, 2016

July 18, 2016 · NWS ILX · 3 events in 2 counties and zones

An upper-level disturbance tracking along a stalled frontal boundary triggered scattered strong to severe thunderstorms across east-central Illinois during the morning of July 18th. Minor wind damage was reported across portions of Champaign and Vermilion counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An upper-level disturbance tracking along a stalled frontal boundary triggered scattered strong to severe thunderstorms across east-central Illinois during the morning of July 18th. Minor wind damage was reported across portions of Champaign and Vermilion counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 18, 2:25 AM CST, 7 hours 14 minutes earlier.

Area forecast discussion, Jul 18, 2:25 AM CST, 7 hours 14 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
325 AM CDT MON JUL 18 2016

.SHORT TERM...(Today and tonight)
ISSUED AT 324 AM CDT Mon Jul 18 2016

Warm and muggy airmass will remain in place and help to contribute
to a rather unstable weather pattern overall.  Unfortunately, the
forecast is problematic as models are handling both the exiting and
the developing convection differently.  This mornings convection,
mostly remaining to the north through the overnight, may clip the
eastern border of ILX CWA this morning as it begins to translate to
a more southerly direction. Next MCS/wave out to the west slowly
closing in on the mid Miss River Valley.  Differing models
alternately break up the showers and thunderstorms before they can
move into the region, others bringing in the showers to the extreme
west by 12-14z this morning.  Given the inaccuracies of the break up
of MCS's lately...the forecast will retain the widespread chance
pops not only this morning, but through the day and into the
overnight hours.  Shortwaves to the west are plentiful on sat
imagery and not reflected well in the model solutions.  Not going
with any one model solution, either, as there are simply too many
mesoscale influences. The strength of redevelopment this afternoon
will bank on how quickly the atmosphere can recover in the wake of
the western wave making its way through ILX.  Temperatures hot and
muggy...potentially only limited by debris/MCS activity limiting the
morning warm up.

&&

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 324 AM CDT Mon Jul 18 2016

A bit of a challenge early on in this part of the forecast, with
potential MCS activity and associated cloud debris potentially
hampering afternoon temperatures. Large upper high of 598 dm will be
centered over the Oklahoma/Arkansas area, which will initially help
steer any nocturnal convection southeast into central Illinois. As
the week progresses, the ridge axis will build northward, taking the
MCS track with it. Have not changed the PoP trends too much,
focusing on Tuesday and Wednesday during the day. With the clouds
and rain potential, did not stray too far from MOS guidance, with
highs in the upper 80s to near 90 both Tuesday and Wednesday. This
would keep maximum heat index values closer to 100.

Thursday and Friday appear more clear-cut in the heat department, as
850 mb temperatures rise to near 23C and clouds will be less of a
factor. Have highs of 90-95 Thursday and mid 90s nearly everywhere
Friday, with miserable dew points in the mid-upper 70s. Both days
will eventually need at least a heat advisory as heat index values
get close to 110 both days. Will hold off on any headlines at the
moment due to the uncertainty with the Tuesday/Wednesday time frame,
as lesser clouds/rain could lead toward higher temps and thus the
ability to meet the advisory criteria earlier based on duration of
100+ heat indices. However, will address this in a Special Weather
Statement for the time being.

Looking into the weekend, the ridge will start to flatten, as a
piece of energy associated with a large upper low off the Pacific
Northwest coast breaks free. This will help push some cooler air in
from the north during the second half of the weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1204 AM CDT Sun Jul 17 2016

Strong but diminishing instability remains over the central IL
terminals tonight while a disturbance approaches from the west.
This should bring increasing thunderstorm activity to central IL
overnight. Have included TEMP TSRA first few hours of TAFs for
KPIA/KBMI, but only included VCTS from around 07-10Z for KSPI-
KDEC-KCMI as timing of thunderstorms affecting these terminals
less certain at this point. Any thunderstorms will be capable of
producing MVFR cigs, vsbys, and gusty/variable winds. Thunderstorm
chances decrease but do not entirely go away Monday morning
through Monday evening. Winds SSW 8-10 kts overnight then
shifting more westerly Monday morning through afternoon.

&&

.ILX Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...HJS
LONG TERM...Geelhart
AVIATION...Onton
Hazardous weather outlook, Jul 18, 5:48 AM CST, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
648 AM CDT MON JUL 18 2016

ILZ027>031-036>038-040>057-061>063-066>068-071>073-191100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
648 AM CDT MON JUL 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS...SOUTH
CENTRAL ILLINOIS...SOUTHEAST ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

TWO ROUNDS OF SHOWERS AND THUNDERSTORMS TODAY FOR CENTRAL ILLINOIS
ARE POSSIBLE AGAIN. WITH THE WARM AND MUGGY AIRMASS IN PLACE
PROVIDING INSTABILITY...STORMS WILL HAVE A MARGINAL RISK OF
PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. FREQUENT DANGEROUS
LIGHTNING AND LOCALLY HEAVY RAINS ARE ALSO A THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS THROUGH WEDNESDAY. A FEW
STORMS MAY BE STRONG WEDNESDAY...BUT WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED AT THIS TIME.

HOT AND HUMID WEATHER IS EXPECTED THURSDAY AND FRIDAY WITH
AFTERNOON HEAT INDICES OF 100 TO 110.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATER THIS AFTERNOON.

HJS

In the hours before

Local storm report, Jul 18, 6:31 AM CST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
731 AM CDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     HEAVY RAIN       DANVILLE                40.14N 87.62W
07/18/2016  M2.12 INCH       VERMILION          IL   EMERGENCY MNGR

            TOTAL FROM EARLY MORNING STORMS

0715 AM     HEAVY RAIN       3 W BISMARCK            40.27N 87.66W
07/18/2016  M2.47 INCH       VERMILION          IL   MESONET

            TOTAL FROM EARLY MORNING STORMS

&&

25
Local storm report, Jul 18, 6:50 AM CST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
750 AM CDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HEAVY RAIN       CHENOA                  40.74N 88.72W
07/18/2016  M2.00 INCH       MCLEAN             IL   CO-OP OBSERVER

            24 HOUR TOTAL

0730 AM     HEAVY RAIN       3 NE DANVILLE           40.17N 87.58W
07/18/2016  M2.48 INCH       VERMILION          IL   EMERGENCY MNGR

            TOTAL FROM EARLY MORNING STORMS

&&

25
Special weather statement, Jul 18, 7:42 AM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
842 AM CDT MON JUL 18 2016

ILZ051>053-181415-
MACON-SANGAMON-CHRISTIAN-
842 AM CDT MON JUL 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SANGAMON...WEST
CENTRAL MACON AND NORTH CENTRAL CHRISTIAN COUNTIES UNTIL 915 AM
CDT...

AT 841 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR CORNLAND TO RIVERTON. MOVEMENT WAS
SOUTHEAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SHERMAN...RIVERTON...ILLIOPOLIS...NIANTIC...MECHANICSBURG...
MOUNT AUBURN...SPAULDING...DAWSON...BUFFALO AND ROBY.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 55 BETWEEN MILE MARKERS 101 AND 102.
 INTERSTATE 72 BETWEEN MILE MARKERS 107 AND 129.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3997 8950 3997 8948 3994 8948 3993 8941
      3992 8940 3992 8922 3990 8911 3962 8921
      3986 8962
TIME...MOT...LOC 1341Z 307DEG 38KT 3994 8947 3983 8953

MILLER
Special weather statement, Jul 18, 8:04 AM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
904 AM CDT MON JUL 18 2016

ILZ042-043-053-181500-
MACON-DE WITT-LOGAN-
904 AM CDT MON JUL 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOGAN...NORTHERN
MACON AND DE WITT COUNTIES UNTIL 1000 AM CDT...

AT 904 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM ATLANTA TO NEAR KENNEY TO NEAR LATHAM. MOVEMENT
WAS EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
DECATUR...CLINTON...FORSYTH...MAROA...WARRENSBURG...ARGENTA...
OREANA...WAPELLA...WAYNESVILLE...LATHAM...KENNEY...CHESTNUT...
BEASON...OAKLEY...DE WITT...LANE...MIDLAND CITY...HALLSVILLE...
CLINTON LAKE DAM AND WELDON SPRINGS STATE PARK.

THIS INCLUDES INTERSTATE 72 BETWEEN MILE MARKERS 138 AND 156.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4003 8874 3983 8877 3992 8922 4025 8922
      4028 8915 4028 8879
TIME...MOT...LOC 1404Z 272DEG 23KT 4026 8920 4008 8914 3993 8917

MILLER
Special weather statement, Jul 18, 8:26 AM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
926 AM CDT MON JUL 18 2016

ILZ038-043>045-053-055-181500-
MACON-PIATT-DE WITT-CHAMPAIGN-DOUGLAS-MCLEAN-
926 AM CDT MON JUL 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR PIATT...SOUTHEASTERN MCLEAN...
WESTERN CHAMPAIGN...NORTHEASTERN DE WITT AND NORTHWESTERN DOUGLAS
COUNTIES UNTIL 1000 AM CDT...

AT 926 AM CDT...TRAINED WEATHER SPOTTERS REPORTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR LE ROY TO NEAR WELDON
TO NEAR CERRO GORDO. MOVEMENT WAS EAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MONTICELLO...MAHOMET...FARMER CITY...BEMENT...CERRO GORDO...ATWOOD...
MANSFIELD...DE LAND...BONDVILLE...WELDON...WHITE HEATH...SEYMOUR...
LAKE OF THE WOODS...BELLFLOWER...IVESDALE...CISCO...FOOSLAND...
LODGE...GALESVILLE AND MILMINE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 72 BETWEEN MILE MARKERS 157 AND 179.
 INTERSTATE 74 BETWEEN MILE MARKERS 152 AND 173.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3980 8837 3983 8877 4003 8873 4031 8879
      4040 8845 4040 8842 4007 8835
TIME...MOT...LOC 1426Z 265DEG 34KT 4029 8884 4005 8876 3988 8879

MILLER
Special weather statement, Jul 18, 9:02 AM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1002 AM CDT MON JUL 18 2016

ILZ045-055-181545-
CHAMPAIGN-DOUGLAS-
1002 AM CDT MON JUL 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR CHAMPAIGN AND NORTHERN DOUGLAS
COUNTIES UNTIL 1045 AM CDT...

AT 1001 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR WHITE HEATH TO 7 MILES WEST OF
TOLONO TO NEAR ATWOOD. MOVEMENT WAS EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CHAMPAIGN...TUSCOLA...URBANA...SAVOY...MAHOMET...ST. JOSEPH...
TOLONO...VILLA GROVE...PHILO...SIDNEY...HOMER...OGDEN...PESOTUM...
BONDVILLE...BROADLANDS...ALLERTON...SEYMOUR...LAKE OF THE WOODS...
SADORUS AND ROYAL.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 57 BETWEEN MILE MARKERS 213 AND 244.
 INTERSTATE 72 BETWEEN MILE MARKERS 175 AND 182.
 INTERSTATE 74 BETWEEN MILE MARKERS 172 AND 197.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3980 8845 4019 8845 4027 8794 3983 8794
TIME...MOT...LOC 1501Z 273DEG 26KT 4014 8849 3997 8841 3986 8843

MILLER

The radar

The Lincoln radar (KILX), 129 km away, was scanning. The volume nearest the first event began at 15:36 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Vermilion

When
July 18, 9:39 AM CST to 9:44 AM CST
Where
Vermilion County, Allerton
Measured
52 kt (60 mph) estimated gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
39.920, -87.850

Several trees and power lines were blown down.

Thunderstorm Wind, Champaign

When
July 18, 9:40 AM CST to 9:45 AM CST
Where
Champaign County, 3 mi S of Sidney
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
39.977, -88.070

Numerous large tree branches were blown down and portions of cornfields were bent or flattened.

Thunderstorm Wind, Vermilion

When
July 18, 10:00 AM CST to 10:05 AM CST
Where
Vermilion County, Sidell
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
39.920, -87.820

Several trees and power lines were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646926, 646928, 646929.